Generic Heartburn Medication, Zantac Recalled Due to High Levels of Dangerous Carcinogen, NDMA

A young woman puts her hand on her upper chest with pain because she has heartburn

Anyone who is using a generic form of Zantac should know that it was recently recalled due to the presence of N-Nitrosodimethylamine (NDMA), a carcinogen that has been found in several drugs that were recalled earlier this year, including the blood-pressure regulating drug, Valsartan. If you are currently taking Zantac, or if someone you love is using this drug, it is important to learn more about the product recall and concerns about drug product safety.

Many consumers in the U.S. use Zantac, the brand name for the drug ranitidine, on a regular basis. As WebMD explains, this drug is often used “to treat ulcers of the stomach and intestines and prevent them from coming back after they have healed” as well as to treat some stomach and throat problems including erosive esophagitis, gastroesophageal reflux disease or GERD, and Zollinger-Ellison syndrome. The drug works by decreasing the amount of acid that a person’s stomach makes. It is also routinely used to treat chronic cough, stomach pain, and heartburn. Indeed, as WebMD highlights, ranitidine is “available without a prescription” for patients who use it to treat heartburn.

Given that Zantac is available without a prescription, it is particularly important for consumers to be aware of the recall so they can stop taking it right away. The drugmaker, Novartis recalled its distribution of generic Zantac from U.S. markets after determining that it contains the suspected carcinogen NDMA. The U.S. Food and Drug Administration (FDA) also recalled numerous blood pressure medications last year after determining they contained high levels of the same  carcinogen. The Novartis recall is most likely going to be the start of a wave of recalls if the FDA and the industry follow last year’s pattern of finding dangerous levels of NDMA in prescription and over the counter drugs. 

The suspected carcinogen is N-Nitrosodimethylamine (NDMA), which can occur during the manufacture of the drug. In issuing the recall, Novartis “acknowledged NDMA is suspected of causing cancer.” 

Learning More About Medication Recalls and Dangerous Drugs

What is a drug recall and when do they occur? According to a guide from WebMD, a drug recall “occurs when a prescription or over-the-counter medicine is removed from the market because it is found to be either defective or potentially harmful.” Some drug recalls occur voluntarily by the manufacturer, while in other situations the FDA mandates the recall after learning about potential hazards.

The following are common reasons for drug recalls:

  • Known or potential health hazard;
  • Mislabeled package;
  • Confusing labeling or packaging;
  • Poor packaging;
  • Potential contamination; and/or
  • Poor manufacturing.

If you are currently taking a drug that has been recalled, you should speak with your physician about your options. If you sustained injuries as a result of taking a recalled medication, you should talk to a dangerous drug lawyer about your case.

Share this post
Twitter
Facebook
LinkedIn
We offer a free case review. Get in touch with us.
Free legal case review
Se habla Espanol?

Over ABillion Dollarsin verdicts & settlements for our clients

$2.65 Billion
Catastrophic injuries. Wrongful deaths from explosion.
$1,800,000
Plaintiff rear-ended another vehicle.
Total Rating 4.94 out of 5 based on 64 reviews